MAUDE Adverse Event Report: BECTON DICKINSON BD SHARPS COLLECTOR; HYPODERMIC SINGLE LUMEN NEEDLE

BECTON DICKINSON BD SHARPS COLLECTOR; HYPODERMIC SINGLE LUMEN NEEDLE
Model Number 305487
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturing location for this product is flextronics.This site is an oem manufacturing site.Therefore, bd corporate headquarters in franklin lakes, nj has been listed in sections d.3.And g.1., and the franklin lakes fda registration number has been used for the manufacture report number.D.4.Medical device expiration date: na.H.3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that 3 of the bd sharps collectors were difficult to assemble.2 out 2 related files.The following information was provided by the initial reporter, translated from japanese to english: spontaneously opened after a few seconds.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval: yes.D10: returned to manufacturer on: 14-jun-2023.H6: investigation summary: 3 sample(s) received by customer and investigation performed on that basis for assembly difficult (base deformed) and lid not remaining shut.A dhr review was performed, the result showed there were no issues reported like assembly difficult or temporary lid not remaining shut for the lot number reported (2283936) under this complaint.Also, a review of the ncmr¿s was performed; the result showed no issue reported for the same part number and issues throughout the previous twelve months.According with the pictures provided from customer it can be seen the following: the skirt section of the base is warped/deformed.The lot number 2283936 reported under this complaint was manufactured by flex on october 15, 2022.Temporary closed position of the lid issue (temporary lids open by themselves after a few seconds) was not able to be replicated since bdj tested the samples and confirmed that it would not opened by themselves by staying in close position for an hour.With the collected information, it can be concluded that this issue could be related to the manufacturing process since the defect in the skirt area could be caused due to mirror finish (smooth) on cores of the mold, causing sometimes the plastic part not released in a freely way producing negative force in the plastic part avoiding the correct ejection and suffering a warpage in the top of the base, for this reason, core was improved adding an smooth sanding in the core to prevent this condition.However, the physical sample reported under this complaint is needed to confirm the root cause related to this improvement opportunity.Additionally, line clearance could have not performed properly at the time to withdraw defective pieces.Current molding process was visited by involved personnel, molded parts were reviewed; the manufacturing instructions for molding - assembly process was reviewed and compared with the current practices made by the operator and was found that process is followed as is described in the manufacturing instructions.By other hand, the issue of temporary closure reported was not able to be verified since bdj confirmed that lid kept in close position for an hour, however, this issue has been previously reported and it was found that the temporary closure characteristic it¿s not being evaluated during the inspection process performed by quality since there is not a requirement as part of customer specification, it means that there is no functional test established to the temporary closure feature, nevertheless in order to discard a malfunction on this sku, an engineering study was performed due to the negative trending reported from japan to evaluate functionality on temporary closure, obtaining the following: after 24 hours, none of the tested lids went open by themselves.All the tested parts require a minimum force greater than 1.5lbf to disengage the temporary closure.In addition, as part of the manufacturing process, the product includes an ifu (instruction for use) in each box which explain that fill line limit must be not exceeded.However, if the method established within the ifu is not followed as intended then it will not function correctly.As part of the investigation, a review of the customer complaint records was performed, and the result showed that there are six additional complaints reported for the issue of assembly difficult and for temporary closure issue there has been eleven events reported throughout the last twelve months for the same part number.As per the sample being received, an investigation could be performed, and a root cause could be determined as potential root cause: line clearance was not performed properly at the time to withdraw defective pieces.Incorrect handling, use, storage (environment), transportation issues or inappropriate environment could cause deformation.Improvement opportunity in the mold (core) to allow a better ejection process.Corrective action: personnel was retrained regarding workstation clearance to prevent escapes of defective pieces.Containment action: quality alert was posted to aware all the personnel involved in the manufacturing process of this product.Conclusion: based on the evidence provided from customer, this issue could potentially be related to the manufacturing process due to line clearance omission at the time to withdraw defective pieces.
 
Event or Problem Description

Brand Name
BD SHARPS COLLECTOR
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key17179692
Report Number2243072-2023-01083
Device Sequence Number6542338
Product Code FMI
UDI-Device Identifier00382903054879
UDI-Public(01)00382903054879
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K943139
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number305487
Device Catalogue Number305487
Device Lot Number2283936
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2023
Supplement Date Received by Manufacturer07/13/2023
Initial Report FDA Received Date06/22/2023
Supplement Report FDA Received Date08/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown